Florida, 2007

Lightning Strikes in Florida, July 4, 2007

July 4, 2007 · NWS MFL · 2 events in 2 counties and zones

Afternoon thunderstorms on July 4th contained frequent lightning which caused damage to several structures. About 10,000 customers lost power in Miami-Dade, Broward and Palm Beach counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$925,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Afternoon thunderstorms on July 4th contained frequent lightning which caused damage to several structures. About 10,000 customers lost power in Miami-Dade, Broward and Palm Beach counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 4, 1:13 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 4, 1:13 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
213 PM EDT WED JUL 4 2007

.DISCUSSION...
THE EAST AND WEST COAST SEA BREEZES WERE DEVELOPING ALONG BOTH
COASTS EARLY THIS AFTERNOON...WITH SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG THE WEST COAST SEA BREEZE. THE WEST COAST SEA
BREEZE WILL PUSH ACROSS THE CWA THIS AFTERNOON AS THE EAST COAST
SEA BREEZE REMAINS NEAR THE EAST COAST AREAS...DUE TO THE LIGHT
STEERING FLOW OUT OF THE SOUTHWEST AROUND THE SURFACE LOW OVER
TAMPA BAY EARLY THIS AFTERNOON. SO WILL CONTINUE WITH THE HIGHEST
POPS OVER THE INTERIOR AND EAST COAST AREAS FOR THIS AFTERNOON.
T
HE SHOWERS AND THUNDERSTORMS SHOULD BE TAPERING OFF EARLY THIS
EVENING OVER THE EAST COAST AREAS AS THE HEATING OF THE DAY IS
LOST...AND SHOULD BE MOSTLY GONE AROUND 9 PM THIS EVENING.
HOWEVER...THE WEST COAST AREAS COULD SEE A SHOWER OR TWO
THROUGHOUT THE NIGHT DUE TO THE LIGHT SOUTHWEST STEERING FLOW. SO
WILL HAVE SCATTERED POPS IN FOR THE INTERIOR AND EAST COAST AREAS
THROUGH EARLY THIS EVENING...AND ISOLATED POPS FOR ALL OF TONIGHT
OVER THE WEST COAST AREAS.

PLAN ALSO TO ADD PATCHY SMOKE TO THE EAST COAST AREAS LATE TONIGHT
INTO EARLY THURSDAY MORNING...DUE TO THE FIRE WORKS THIS EVENING
AND THE LIGHT SOUTHWEST STEERING FLOW OVER THE CWA.

THE SURFACE LOW AND THE TROUGH OF LOW PRESSURE WILL REMAIN NEARLY
STATIONARY OVER CENTRAL FLORIDA ON THURSDAY...BEFORE SLOWLY LIFTING
NORTHEAST ON FRIDAY INTO THE WESTERN ATLANTIC WATERS. THIS WILL
KEEP THE CWA IN A LIGHT SOUTH TO SOUTHWEST STEERING FLOW ON
THURSDAY AGAIN ON FRIDAY. SO THE HIGHEST POPS SHOULD BE AROUND THE
LAKE OKEECHOBEE AREA AND NORTHEAST AREAS OF THE CWA BOTH DAYS.

.EXTENDED FORECAST...
HIGH PRESSURE WILL THEN SLOWLY BUILD INTO SOUTH FLORIDA FROM THE
ATLANTIC WATERS THIS WEEKEND...BEFORE SHIFTING NORTH INTO CENTRAL
FLORIDA EARLY TO MIDDLE OF NEXT WEEK. THIS WILL ALLOW FOR THE
STEERING FLOW TO BE FROM THE SOUTH THIS WEEKEND BEFORE SWINGING
TO A EASTERLY DIRECTION EARLY TO MIDDLE OF NEXT WEEK.
THEREFORE...THE HIGHEST POPS WILL BE OVER THE LAKE OKEECHOBEE AREA
THIS WEEKEND BEFORE SHIFTING TO THE WEST COAST AREAS EARLY TO
MIDDLE OF NEXT WEEK. HOWEVER...ALL OF THE CWA WILL AT LEAST SEE
SCATTERED POPS THROUGHOUT THIS TIME.

&&

.AVIATION...
CONVECTION CURRENTLY FIRING UP OVER THE INTERIOR PORTIONS OF S FLA
AND ADVECTING TOWARDS THE E CST. THIS TREND WILL CONTINUE THROUGH
02Z WITH FURTHER DEVELOPMENT FROM 19Z UNTIL AROUND 23Z WHEN IT WILL
BEGIN DIMINISHING BUT PERSISTING UNTIL AROUND 02Z. BRIEF PERIODS OF
IFR MAY AFFECT ALL OF THE E CST TERMINALS BUT ONLY AT DURATIONS OF
ABOUT 30 MINUTES OR LESS WHEREVER THEY OCCUR. DUE TO THE UNCERTAINTY
OF EXACT TIMING AND LOCATION OF THE CONVECTION AND TO THE SHORT
DURATION OF EACH EVENT, VCTS REMARKS HAVE BEEN PLACED IN ALL E CST
TAFS AND WILL AMEND AS NEEDED. KAPF WILL REMAIN VFR THROUGH THE
REMAINDER OF THIS AFTERNOON INTO TONIGHT AND EARLY THURSDAY.

&&

.MARINE...
THE WINDS EARLY THIS AFTERNOON WERE FROM THE SOUTH TO SOUTHWEST
AROUND 5 TO 10 KNOTS. THIS DIRECTION AND SPEED WILL CONTINUE
THROUGH FRIDAY...BEFORE SWINGING TO A SOUTHERLY DIRECTION THIS
WEEKEND AND TO A EASTERLY DIRECTION BY EARLY NEXT WEEK. THE SEAS
WILL REMAIN BELOW 2 FEET. SO THE BOATING WEATHER SHOULD BE GOOD
OUTSIDE OF THE SHOWERS AND THUNDERSTORMS.

&&

.FIRE WEATHER...
NO PROBLEMS WITH THE FIRE WEATHER...AS THE RELATIVE HUMIDITIES WILL
REMAIN ABOVE CRITICAL VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  74  91  76  91 / 40 60 40 50
FORT LAUDERDALE  76  90  78  90 / 30 40 30 40
MIAMI            76  91  78  91 / 30 40 30 40
NAPLES           75  90  76  90 / 20 50 30 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...54/BNB
SHORT TERM/AVIATION...30/KOB
Hazardous weather outlook, Jul 4, 5:05 AM EST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
605 AM EDT WED JUL 4 2007

FLZ063-066>075-168-172>174-042215-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
605 AM EDT WED JUL 4 2007

...THUNDERSTORMS LIKELY THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: THUNDERSTORMS ARE LIKELY ACROSS ALL OF SOUTH FLORIDA
THIS AFTERNOON AND EVENING. FREQUENT...DEADLY LIGHTNING STRIKES
AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS ASSOCIATED
WITH THESE STORMS.

WIND: THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS UP TO 50 MPH.

FLOODING: SLOW STORM MOTION AND ABUNDANT MOISTURE WILL RESULT IN
HEAVY RAINFALL WITH ANY STORMS THAT DEVELOP. THIS WILL CREATE
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FOR ALL OF SOUTH FLORIDA
THROUGH TUESDAY...WITH THUNDERSTORMS MOST NUMEROUS DURING THE
AFTERNOON AND EARLY EVENING HOURS. AT THIS TIME...GUSTY WINDS...
LIGHTNING AND LOCALLY HEAVY RAINFALL APPEAR TO BE THE PRIMARY
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THURSDAY MORNING.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

70/DD

In the hours before

Special weather statement, Jul 4, 1:48 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
248 PM EDT WED JUL 4 2007

FLZ073-074-173-041945-
METROPOLITAN MIAMI DADE FL-INLAND MIAMI-DADE FL-COASTAL MIAMI-
DADE COUNTY FL-
248 PM EDT WED JUL 4 2007

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF INTERSECTION U.S. 27 PINES BLVD TO FLORIDA CITY...OR ALONG A LINE
EXTENDING FROM 13 MILES WEST OF MIRAMAR TO HOMESTEAD...MOVING EAST AT
5 MPH.

THE MAIN IMPACT WILL BE INTENSE LIGHTNING AND TORRENTIAL RAINFALL
ALONG WITH GUSTY WINDS TO 35 MPH. TREES AND OPEN SHELTERS FOUND ON
BEACHES OR GOLF COURSES OFFER NO PROTECTION. GET INDOORS NOW

KOB
Special weather statement, Jul 4, 2:03 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
303 PM EDT WED JUL 4 2007

FLZ067-041930-
INLAND PALM BEACH COUNTY FL-
303 PM EDT WED JUL 4 2007

AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LION COUNTRY SAFARI...OR 16 MILES EAST OF
BELLE GLADE...MOVING EAST AT 5 MPH.

A STORM SPOTTER REPORTED A FUNNEL CLOUD WITH THIS THUNDERSTORM...BUT
THE FUNNEL WAS WELL ELEVATED FROM THE GROUND.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 40 MPH...PEA-SIZED HAIL...
AND TORRENTIAL DOWNPOURS. A WARNING WILL BE ISSUED IF THIS
THUNDERSTORM ACTIVITY STRENGTHENS.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DG
Special weather statement, Jul 4, 2:16 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
316 PM EDT WED JUL 4 2007

FLZ072-172-042000-
METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL-
316 PM EDT WED JUL 4 2007

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING NORTHEAST FROM MIAMI-DADE COUNTY WHICH
WILL AFFECT SOUTHEAST BROWARD COUNTY. THE STORMS WERE MOVING
NORTHEAST AT 25 MPH...AND WILL AFFECT HOLLYWOOD...DANIA BEACH...AND
HALLANDALE.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING AND GUSTY WINDS OF 40
TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL
THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DG
Special weather statement, Jul 4, 2:31 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
331 PM EDT WED JUL 4 2007

FLZ067-068-071>074-042015-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
METROPOLITAN MIAMI DADE FL-INLAND MIAMI-DADE FL-
331 PM EDT WED JUL 4 2007

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR JUPITER TO
NEAR HIALEAH GARDENS...MOVING EAST AT 20 MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING AND GUSTY WINDS OF
AROUND 40 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND
BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
UNTIL THE STORM PASSES.

TINGLER

The radar

The Miami radar (KAMX), 108 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Palm Beach

When
July 4, 2:50 PM EST to 3:50 PM EST
Where
Palm Beach County, Boynton Beach
Property damage
$875,000
Reported by
Newspaper
Coordinates
26.520, -80.030

Three homes were struck by lightning in Boynton Beach during a 48-minute period on July 4th. The area affected was between Congress Avenue and Jog Road.

One home in the 12300 block of Forest Greens Drive suffered about $100,000 in fire and smoke damage to the attic. A second home in the 9700 block of Coronado Lakes Drive suffered about $25,000 in damage when a tower atop the home was struck, with tiles being torn off the roof.

The third home suffered the most damaged, estimated at $750,000, in the 4100 block of Juniper Terrace. Fire started in the attic and eventually collapsed a portion of the roof. Sixty percent of the roof burned away.

Over 600 lightning strikes were recorded in Palm Beach County between 3 and 5 PM.

Lightning, Miami-Dade

When
July 4, 4:00 PM EST
Where
Miami-Dade County, 2.77 mi NNW of Redland
Property damage
$50,000
Reported by
Newspaper
Coordinates
25.567, -80.517

Lightning struck a home in The Redland, displacing a family of eight. The lightning bolt struck a corner of the house and started a fire in the attic.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50288, 50292.